Missouri, 2017

Tornado and Flash Flooding in Missouri, May 10 to 11, 2017

May 10 to 11, 2017 · NWS SGF · 53 events in 16 counties and zones

A cold front produced severe thunderstorms with large hail and flash flooding across the Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$131,000
Crop damage
None recorded
Events
53

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A cold front produced severe thunderstorms with large hail and flash flooding across the Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 10, 10:58 PM CST, 32 minutes earlier.

Area forecast discussion, May 10, 10:58 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1158 PM CDT Wed May 10 2017

.SHORT TERM...(This evening through Thursday)
Issued at 236 PM CDT Wed May 10 2017

A moist and unstable airmass is in place across the area and this
will aid in the development of additional showers and storms
through Tonight. While the main synoptic front is located across
Northern Missouri west into Northern Kansas, an effective
front/trough is located further south from Central Missouri back
into West Central Oklahoma. Impulses riding up from the south have
contributed to pockets of storm development, most remaining just
to our north and west thus far. Will be watching the evolution of
storms across Southern and Central Oklahoma this afternoon and
evening as they approach the area ahead of a lead impulse over the
Red River Valley. The atmosphere is ripe for organized storms
with 1500j/kg of ML cape along with 40-50kts of effective bulk
shear. If storms can get organized then large hail and damaging
winds will be possible. Locations along and north of Interstate 44
are most favored for this activity.

Most model guidance thus far has struggled with the evolution of
showers and storms and thus caution must be used with them. There
is a signal that the heavier axis of showers and storms may be
pushed further south into our area tonight vs locations to our
north given a strong low level jet developing and interacting
with this trough/effective boundary. While uncertainty in this
scenario is high, it would have implications on our qpf amounts
overnight and this will need to be monitored. A severe threat will
exist for most of the night as the environment will not change
much. Shear profiles will actually become more favorable for
storms heading into the overnight hours.

There will likely be ongoing showers and storms Thursday morning
across the area and this will be key as to what it does with the
true synoptic front. Models have the front along the Interstate 44
corridor Thursday afternoon. Forecast soundings off the GFS reveal
a class splitting supercell profile with large hail being the most
prominent threat. Mid level lapse rates will be steep and CAPE
will be plentiful especially in the hail growth zone. Thinking
that robust thunderstorm development is possible along the front
in the afternoon with hail to the size of golfballs possible.
There is a conditional threat for a tornado if storms can ride the
front and increase effective helicities. This will be evaluated
more closer to tomorrow. A Slight risk for severe storms is across
most of the area for Thursday with locations along and south of
Interstate 44 most likely to be affected.

Lastly, with such a high moisture content and potential for
training storms, there is a locally heavy rainfall signal across
the area as well. Storm total rainfall amounts of 0.5 to 1.5
inches looks likely with some locations receiving 2 inches within
the heavier storms. This could definently cause some localized
flooding issues. Widespread flooding does not look likely at this
time however depending on overnight storms then the flooding
threat could be higher Thursday, this will be also be monitored
closely.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 236 PM CDT Wed May 10 2017

Ongoing thunderstorms Thursday night will eventually end during
the morning hours Friday. Fantastic weather is expected for
Saturday through Monday. An active pattern returns by the middle
of next week with several systems potentially impacting the area
under a west to southwest flow regime.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1152 PM CDT Wed May 10 2017

KSGF/KJLN/KBBG tafs: Scattered thunderstorms will move through the
region at times. In the near term storms over sw MO and ne OK are
expected to produce mvfr/maybe brief IFR conditions with heavier
showers. A sfc front will veer winds to the nw and north late in
the taf period with the potential for mvfr and ifr ceilings.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...DSA
Hazardous weather outlook, May 10, 7:38 PM CST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
838 PM CDT Wed May 10 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-120145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
838 PM CDT Wed May 10 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Limited Flooding risk.
  Elevated Lightning risk.

DISCUSSION...

Numerous showers and scattered thunderstorms will occur overnight.
The overall risk for severe storms has become lower somewhat, but
isolated strong to severe storms with one inch hail and wind
gusts of 60 mph will still be possible. Short term guidance
indicates that the overall activity will shift farther to the
southeast overnight into the I-44 corridor and counties just to
the south. Training storms may produce small areas of excessive
rain and flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A greater coverage of thunderstorms is expected area wide
Thursday into Thursday evening as a cold front moves into the
area. Strong to severe thunderstorms are possible with large hail
to the size of golf balls and damaging winds to 60 mph being the
main threats. If thunderstorms can remain on the front then a
tornado threat would exist. Locally heavy rainfall will also be
possible with these storms.

Total rainfall amounts up to an inch and a half are likely with a
few two inch amounts possible. This could result in localized
flooding issues through Thursday night.

.SPOTTER INFORMATION STATEMENT...

Activation is becoming less likely, but spotters should continue
to monitor local conditions.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

In the hours before

Special weather statement, May 10, 11:09 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Springfield MO
1209 AM CDT THU MAY 11 2017

MOZ090-094-110600-
Greene MO-Lawrence MO-
1209 AM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAWRENCE AND GREENE
COUNTIES UNTIL 100 AM CDT...

At 1209 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ash Grove, or 9 miles northwest of Republic, moving northeast at 40
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Northern Springfield...           Willard...
Strafford...                      Ash Grove...
Fair Grove...                     Brookline...
Halltown...                       Sacville...
Glidewell...                      Ebenezer...
Bassville...                      Bois D'arc...
Cave Springs...

This includes Interstate 44 between mile markers 57 and 68, and
between mile markers 70 and 87.

LAT...LON 3727 9371 3729 9367 3728 9363 3731 9363
      3742 9340 3741 9308 3728 9308 3711 9361
TIME...MOT...LOC 0509Z 243DEG 34KT 3723 9358

Wise

The radar

The Springfield radar (KSGF), 14 km away, was scanning. The volume nearest the first event began at 05:28 UTC.

Open the radar archive at this moment

Event by event

32 hail, 10 thunderstorm wind, 9 flash flood, 1 tornado, 1 lightning. Local standard time, as filed.

Hail, Greene

When
May 10, 11:30 PM CST
Where
Greene County, 0.88 mi NE of Ebenezer
Measured
1 in hail
Reported by
Public
Coordinates
37.340, -93.310

This report was from mPING.

Thunderstorm Wind, Newton

When
May 10, 11:34 PM CST
Where
Newton County, 0.69 mi N of Racine
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.910, -94.530

Law enforcement estimated wind gusts up to 60 mph.

Tornado, Newton

When
May 10, 11:34 PM CST to 11:35 PM CST
Where
Newton County, 1.03 mi S of Fredville to 0.9 mi SE of Fredville
Rating
EF0
Path length
1 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.905, -94.418

A brief EF-0 tornado touched down near the intersection of Gateway Drive and Jute Road north of Neosho. Several trees were uprooted. Several homes had minor damage to roofs. Several outbuildings and sheds were severely damaged. Estimated maximum winds were up to 85 mph.

Thunderstorm Wind, Newton

When
May 10, 11:40 PM CST
Where
Newton County, 0.88 mi SE of Fredville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.910, -94.410

A large tree was uprooted and numerous shingles were blown off a house.

Hail, Greene

When
May 10, 11:41 PM CST
Where
Greene County, 2.59 mi WNW of Fair Grove
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.400, -93.190

Lightning, Jasper

When
May 11, 12:00 AM CST
Where
Jasper County, 1.1 mi W of Sarcoxie
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.070, -94.140

A lightning strike caused a fire at a well house.

Hail, McDonald

When
May 11, 8:05 AM CST
Where
McDonald County, 3.33 mi E of Tiff City
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.670, -94.620

Hail, Newton

When
May 11, 9:15 AM CST
Where
Newton County, 1.3 mi ENE of Belfast
Measured
1 in hail
Reported by
Public
Coordinates
36.880, -94.430

Quarter size hail was reported at a business located at Interstate 49 and Highway 86.

Hail, Newton

When
May 11, 9:22 AM CST
Where
Newton County, 1.38 mi S of Fredville
Measured
1 in hail
Reported by
Public
Coordinates
36.900, -94.420

Hail, Newton

When
May 11, 9:31 AM CST
Where
Newton County, 1.79 mi WSW of Diamond
Measured
0.88 in hail
Reported by
Public
Coordinates
36.990, -94.350

Hail, Newton

When
May 11, 9:33 AM CST
Where
Newton County, Diamond
Measured
0.75 in hail
Reported by
Public
Coordinates
37.000, -94.320

Hail, Newton

When
May 11, 9:37 AM CST
Where
Newton County, Diamond
Measured
1 in hail
Reported by
Public
Coordinates
37.000, -94.320

Hail, Barry

When
May 11, 10:17 AM CST
Where
Barry County, 1.8 mi WSW of Osa
Measured
1 in hail
Reported by
Public
Coordinates
36.910, -93.700

Hail covered the ground.

Hail, Christian

When
May 11, 11:16 AM CST
Where
Christian County, 0.55 mi W of Ozark
Measured
0.75 in hail
Reported by
Public
Coordinates
37.020, -93.230

Hail, Christian

When
May 11, 11:16 AM CST
Where
Christian County, 1.65 mi E of Ozark Airpark Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.050, -93.200

Hail covered the the ground.

Hail, Webster

When
May 11, 11:30 AM CST
Where
Webster County, 0.55 mi E of Rogersville
Measured
1 in hail
Reported by
Social Media
Coordinates
37.120, -93.060

There were multiple pictures from social media of hail up to the size of quarters around the Rogersville area.

Hail, Webster

When
May 11, 11:35 AM CST
Where
Webster County, 0.55 mi E of Rogersville
Measured
0.88 in hail
Reported by
Public
Coordinates
37.120, -93.060

Hail, Newton

When
May 11, 1:40 PM CST
Where
Newton County, Racine
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
36.900, -94.530

Quarter to half dollar size hail was reported.

Hail, Newton

When
May 11, 2:18 PM CST
Where
Newton County, 2.61 mi WNW of Neosho Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.840, -94.420

Hail, Newton

When
May 11, 2:19 PM CST
Where
Newton County, 2.61 mi WNW of Neosho Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.840, -94.420

Hail, Newton

When
May 11, 2:19 PM CST
Where
Newton County, 2.61 mi WNW of Neosho Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.840, -94.420

Hail, Newton

When
May 11, 2:20 PM CST
Where
Newton County, 1.77 mi NW of Mc Elhany
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
36.800, -94.420

Hail, Taney

When
May 11, 2:36 PM CST
Where
Taney County, 0.55 mi E of Kirbyville
Measured
1 in hail
Reported by
State Official
Coordinates
36.620, -93.160

Hail, Taney

When
May 11, 2:42 PM CST
Where
Taney County, 0.69 mi N of Forsyth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.690, -93.120

Hail, Taney

When
May 11, 2:45 PM CST
Where
Taney County, 0.69 mi N of Forsyth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.690, -93.120

Hail, Taney

When
May 11, 2:47 PM CST
Where
Taney County, 0.69 mi N of Forsyth
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.690, -93.120

Hail, Newton

When
May 11, 2:55 PM CST
Where
Newton County, 1.49 mi SSW of Neosho
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.850, -94.380

Hail, Taney

When
May 11, 3:00 PM CST
Where
Taney County, 0.69 mi N of Taneyville
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
36.740, -93.030

The fire department reported quarter size hail around the Kirbyville area through the Forsyth area into the Taneyville area.

Hail, Lawrence

When
May 11, 3:13 PM CST
Where
Lawrence County, 2.98 mi NNE of Verona
Measured
1 in hail
Reported by
Social Media
Coordinates
37.010, -93.780

There were several pictures on social media of quarter size hail northwest of Aurora.

Thunderstorm Wind, Lawrence

When
May 11, 3:15 PM CST
Where
Lawrence County, 0.88 mi NW of Aurora Meml Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
36.980, -93.710

A set of bleachers at Bladwin Park in Aurora were blown over.

Hail, Lawrence

When
May 11, 3:22 PM CST
Where
Lawrence County, Aurora
Measured
0.88 in hail
Reported by
Public
Coordinates
36.970, -93.720

Thunderstorm Wind, Lawrence

When
May 11, 3:25 PM CST
Where
Lawrence County, 1.1 mi E of Marionville
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
37.000, -93.630

A large tree was blown down near Marionville. This storm report was from social media.

Thunderstorm Wind, Stone

When
May 11, 3:27 PM CST
Where
Stone County, 3.93 mi W of Browns Spg
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.980, -93.570

Several trees were blown down on Highway M near Highway 143.

Hail, Webster

When
May 11, 3:35 PM CST
Where
Webster County, 0.88 mi SE of Olga
Measured
1 in hail
Reported by
Public
Coordinates
37.090, -92.910

Nickel to quarter size hail was reported at the Kindall store near Olga.

Thunderstorm Wind, Christian

When
May 11, 3:40 PM CST
Where
Christian County, 1.49 mi SSE of Terrell
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.060, -93.410

Several large tree limbs were blown down on Holder Road east of Highway ZZ.

Hail, Christian

When
May 11, 3:44 PM CST
Where
Christian County, 3.31 mi W of Terrell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.080, -93.480

Hail, Christian

When
May 11, 3:47 PM CST
Where
Christian County, 0.88 mi NE of Clever
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.040, -93.470

Flash Flood, Lawrence

When
May 11, 4:00 PM CST
Where
Lawrence County, 4.38 mi SSE of Friestatt to 4.41 mi SSE of Friestatt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.959, -93.900

Farm Road 1090 was flooded and closed.

Flash Flood, Douglas

When
May 11, 4:12 PM CST to 6:12 PM CST
Where
Douglas County, 2.44 mi WSW of Mt Zion to 2.29 mi WSW of Mt Zion
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
37.005, -92.710

A water rescue occurred at County Road 514 near State Highway K along Cowskin Creek. Occupants drove car into flood water.

Thunderstorm Wind, Oregon

When
May 11, 4:25 PM CST
Where
Oregon County, 2.77 mi E of Riverton
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
36.650, -91.150

A tree was blown down on Highway 160 east of Alton near State Highway U.

Flash Flood, Greene

When
May 11, 4:52 PM CST to 6:52 PM CST
Where
Greene County, 3.73 mi NE of Springfield Bar H Ar to 3.76 mi NE of Springfield Bar H Ar
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
37.220, -93.085

Six inches of water was flowing over the road at NW Ridge Drive and Division Street.

Flash Flood, Newton

When
May 11, 5:00 PM CST to 7:00 PM CST
Where
Newton County, 0.96 mi SW of Seneca
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.840, -94.613

Highway 43 was flooded and closed.

Hail, Douglas

When
May 11, 5:05 PM CST
Where
Douglas County, 0.88 mi NE of Mt Zion
Measured
1 in hail
Reported by
Social Media
Coordinates
37.030, -92.660

Nickel to quarter size hail was reported north of Ava.

Flash Flood, Christian

When
May 11, 5:15 PM CST to 7:15 PM CST
Where
Christian County, 1.93 mi SSE of Terrell to 1.92 mi SSE of Terrell
Cause
Heavy Rain
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
37.055, -93.405

The low water crossing at Kerr Road and Holder Road in Christian County was flooded. There was one vehicle stalled in the flood water.

Hail, Howell

When
May 11, 5:30 PM CST
Where
Howell County, 5.11 mi NNW of Brandsville
Measured
1.25 in hail
Reported by
Public
Coordinates
36.720, -91.730

Half dollar size hail was reported at a local boutique store on State Highway ZZ.

Hail, Texas

When
May 11, 5:31 PM CST
Where
Texas County, 1.3 mi ESE of Houston
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.320, -91.950

Thunderstorm Wind, Texas

When
May 11, 5:44 PM CST
Where
Texas County, 1.1 mi E of Summersville
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.180, -91.660

Several trees were blown down on to some homes. A local grocery store lost a roof.

Thunderstorm Wind, Shannon

When
May 11, 5:57 PM CST
Where
Shannon County, 6.16 mi WSW of Angeline
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
37.140, -91.570

Several trees were uprooted.

Thunderstorm Wind, Shannon

When
May 11, 5:57 PM CST
Where
Shannon County, 0.25 mi SE of Alley Spg
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
37.148, -91.447

Several trees were uprooted.

Flash Flood, Barton

When
May 11, 7:13 PM CST to 9:13 PM CST
Where
Barton County, 1.49 mi SSW of Boston to 1.25 mi SSW of Boston
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.400, -94.310

Highway 126 was flooded and closed at the North Fork of the Spring River.

Flash Flood, Newton

When
May 11, 7:20 PM CST to 9:20 PM CST
Where
Newton County, 0.69 mi S of Racine to 0.57 mi SE of Racine
Cause
Heavy Rain
Reported by
State Official
Coordinates
36.890, -94.530

Highway CC was flooded and closed at Lost Creek.

Flash Flood, Newton

When
May 11, 7:20 PM CST to 9:20 PM CST
Where
Newton County, 1.46 mi ENE of Spurgeon to 1.49 mi ENE of Spurgeon
Cause
Heavy Rain
Reported by
State Official
Coordinates
36.934, -94.444

The intersection of Holly Road and Ibex Road was flooded and impassable.

Flash Flood, Christian

When
May 11, 8:00 PM CST to 10:00 PM CST
Where
Christian County, 4.2 mi ENE of Linden to 4.43 mi ENE of Linden
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.068, -93.057

Highway U was flooded and closed at Pedelo Creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyThe tornado archive for Missouri, 2017Warnings in Missouri, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694647, 694733, 698521, 694694, 694648, 694692, 694650, 694649, 694652, 694659, 694660, 694661, 694662, 694663, 694664, 694681, 694665, 694666, 698748, 694667, 698520, 694668, 694669, 694670, 694671, 694672, 694674, 694680, 694685, 694701, 694675, 694698, 694696, 694689, 694700, 694677, 694676, 694705, 694706, 694704, and more.